Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Charleston, WV

May 15, 2024Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 15, 2024, 4:16 PM EDT for Fayette County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2024, 4:16 PM EDT (20:16 UTC)
Expired
May 15, 2024, 7:58 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WGUS51 KRLX 152016
FFWRLX
WVC019-160215-
/O.NEW.KRLX.FF.W.0025.240515T2016Z-240516T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
416 PM EDT Wed May 15 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Fayette County in southeastern West Virginia...

* Until 1015 PM EDT.

* At 416 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery and Powellton.

Armstrong Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3813 8126 3804 8127 3803 8132 3805 8136
      3806 8136 3811 8135 3814 8134 3817 8132

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 3 HOURS

$$

ARJ
2 follow-up statements
074 
WGUS71 KRLX 152135
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
535 PM EDT Wed May 15 2024

WVC019-160215-
/O.CON.KRLX.FF.W.0025.000000T0000Z-240516T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
535 PM EDT Wed May 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS 
EVENING FOR WEST CENTRAL FAYETTE COUNTY...

At 535 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Montgomery and Powellton, and along and near Armstrong Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3813 8126 3804 8127 3803 8132 3805 8136
      3806 8136 3811 8135 3814 8134 3817 8132

FLASH FLOOD...RADAR INDICATED

$$

ARJ
953 
WGUS71 KRLX 152358
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
758 PM EDT Wed May 15 2024

WVC019-160008-
/O.CAN.KRLX.FF.W.0025.000000T0000Z-240516T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
758 PM EDT Wed May 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL FAYETTE 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3813 8126 3804 8127 3803 8132 3805 8136
      3806 8136 3811 8135 3814 8134 3817 8132

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:36 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 15, 2:36 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
236 PM EDT Wed May 15 2024

.SYNOPSIS...
Scattered to numerous showers and thunderstorms are expected
today as surface low pressure slowly drifts east. Mostly dry
Thursday and Friday morning before rain returns this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM Wednesday...

The parent upper level low of the of the surface circulation
currently located over the Tri-State has opened up into a trough
with the surface low expected to drift slowly east through tonight.
Deep warm cloud depths with precipitable water values of 1.2 to 1.4
inches along with skinny instability profiles will yield efficient
rainfall production out of convection associated with this feature
this afternoon into this evening. With forcing for ascent focused
around the periphery of the spiraling, slow moving low, along with
very weak flow through the column the primary concern with this
feature will be localized heavy and persistent rainfall. While we
are fully greened up and fairly dry across much of the area, these
locally heavy rainfall rates could support excessive runoff and a
localized flash flood threat through late this evening. Given the
likely very localized nature of the threat along with potential for
these heavy QPF footprints to occur just about anywhere, do not
think this would warrant an entire CWA flash flood watch and will
continue to just highlight the risk in the HWO. While severe storms
are not expected with weak flow through the column, could see some
locally gusty winds near any heavy downpours.

Convection slowly dissipates with loss of heating and filling of the
surface low circulation overnight.

Some additional pop-up afternoon showers and thunderstorms will be
possible Thursday afternoon. With continued weak flow these will
also be slow movers, but with a decrease in column moisture along
with a lack of focused forcing, do not expect any additional hydro
issues.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 235 PM Wednesday...

Lingering mountain showers come to an end early Friday morning,
but will quickly fill back in after daybreak as southern stream
shortwave energy presses into the lower Ohio Valley. Showers
and storms first encroach our western zones then spread eastward
into the afternoon and evening, with projected rainfall
accumulations that could promote localized flooding concerns.
Severe potential looks to be minimal with activity on Friday,
but given the slow movement anticipated with storms, this will
give rise to hydro concerns. QPF forecast for this time period
ranges from three quarters to an inch of rain, but could see an
over performance in the event of heavy downpours and training
convection.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

A slow moving upper level trough will promote a soggy start to
the weekend as rain and embedded thunderstorms prevail over the
Central Appalachians. At the surface, a stationary boundary
retains residency in close proximity to the forecast area on
Saturday, with strong potential for rain throughout the day.
This will further invigorate flooding concerns heading into the
weekend, primarily watching for local flood prone areas.

After a washout beginning to the weekend, shower chances lessen
for Sunday as the upper trough shifts, albeit still at sluggish
pace, off the Mid-Atlantic coast. Surface low pressure will
still be festering around the Delmarva area, which may keep
slight chance POPs along the higher terrain on Sunday afternoon.
Better clearing is progged for the start of the work week under
the aid of ridging aloft. A brief dry spell takes shape on
Monday, but active weather then looms for the the conclusion of
the extended period. Temperatures gradually recover to near or
slightly above climatological norms for this time of year for
the start of the new work week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...

A surface low currently centered near HTS will slowly drift east
through this evening. This will surface as a focus for showers and
thunderstorms, some containing heavy downpours reducing visibility
to 1-3SM at times. While coverage of these storms will remain
somewhat limited, the slow moving nature of them may yield up to a
couple hours of IFR visibility impacts at any given field should a
convective core move overhead any given terminal. Difficult to
address this in the TAFs adequately given the hit and miss nature,
and will primarily cover with 3SM SHRA/TSRA TEMPOs for now.
Convection gradually wanes tonight, largely dissipating to showers
by 00-01Z. Areas that receive substantial rain will likely fog up
tonight, but again this may not be widespread with lingering low
level cloud cover.

Winds light and variable, except gusty and erratic near
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low to Medium

ALTERNATE SCENARIOS: Scattered to numerous convection will
result in wildly variable visibility as heavier precipitation
cores move over individual terminals. Dense fog may develop
overnight where heavy rainfall occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    H    M    M    M    H    L    H
EKN CONSISTENCY  H    H    M    H    H    H    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR valley fog possible Thursday and Friday morning. IFR
possible in rain showers and thunderstorms Friday afternoon into
the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/JP
NEAR TERM...JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, May 15, 4:16 AM EDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
416 AM EDT Wed May 15 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
416 AM EDT Wed May 15 2024

This Hazardous Weather Outlook is for the mid-Ohio Valley and central
Appalachians.

.DAY ONE...Today and Tonight.

Showers and non-severe thunderstorms will affect the area again today.
Areas impacted by repeated heavier rainfall could experience
localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another slow-moving system will bring more widespread shower and
thunderstorm activity later Friday through Saturday. Localized water
issues may again develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 3:13 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
313 PM EDT Wed May 15 2024

WVZ015-152000-
Kanawha WV-
313 PM EDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KANAWHA COUNTY THROUGH
400 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, South Charleston, Dunbar, Sissonville, Marmet, Pinch,
Coal Fork, and Elkview.

This includes the following highways...
 Interstate 79 between mile markers 1 and 11.
 Interstate 77 in West Virginia between mile markers 96 and 113.
 Interstate 64 in West Virginia between mile markers 53 and 57.
 West Virginia Turnpike between mile markers 91 and 95.
 Route 119 between mile markers 75 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 8167 3836 8174 3851 8169 3849 8147
      3828 8143
TIME...MOT...LOC 1913Z 254DEG 10KT 3831 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, May 15, 3:56 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
356 PM EDT Wed May 15 2024

WVZ517-152030-
Northwest Fayette WV-
356 PM EDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FAYETTE COUNTY
THROUGH 430 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gauley Bridge, or 9 miles northwest of Fayetteville, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park,
and Powellton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3804 8136 3816 8134 3824 8126 3814 8105
      3800 8123
TIME...MOT...LOC 1955Z 226DEG 8KT 3813 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTFlash Flood WarningRLXWayne3 hr
May 15, 3:13 PM EDTSpecial Weather StatementRLXKanawha47 min
May 15, 3:56 PM EDTSpecial Weather StatementRLXFayette34 min
May 15, 4:46 PM EDTSpecial Weather StatementRLXCalhoun, Clay, Roane44 min
May 15, 5:54 PM EDTSpecial Weather StatementRLXBraxton36 min

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.